The FDA recently reported that a warning about serious skin reactions will be required on all labels of prescription medications containing acetaminophen (brand name Tylenol). The FDA is also requesting that over the counter products containing acetaminophen carry the warning as well.
This safety update comes years after the FDA began requiring all prescription acetaminophen products to contain a Black Box Warning to reduce the risk of serious liver injury. Bottles of Tylenol will now carry warnings on their caps reading “CONTAINS ACETAMINOPHEN” and “ALWAYS READ THE LABEL”. Johnson & Johnson, the makers of Tylenol, claim to be making these changes to encourage consumers to make more conscientious decisions regarding their consumption of the drug, also known as paracetamol in the UK.
Three serious skin conditions have been associated with acetaminophen use: Steven-Johnson Syndrome, toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP). The risk of developing these conditions is increased by the presence of HIV.
Steven Johnson Syndrome, or SJS, occurs as a reaction of the mucus membranes in the skin to medication. Symptoms include:
- Facial and/or tongue swelling
- Hives and skin pain
- A red/purple rash developing over hours to days
- Blisters on your skin or in the mouth, nose and eyes
- Shedding of skin
- Flu-like symptoms several days before rash develops
A more severe reaction could result in toxic epidermal necrolysis (TEN). Like SJS, there is a prodromal period of flu-like symptoms before the rash appears. Although rarer than SJS, is has a mortality rate of around 30-40%. Other symptoms include:
- Red rash across the face and the trunk of the body, which may spread to other body parts
- Blisters which can form in and around the mouth, eyes, or other mucus membranes
- Inflamation of mucus membranes
- Layers of the skin peel away in sheets
- Hair and nails peeling away
- Feeling cold and feverish
Less severe is acute generalized exanthematous pustulosis, which usually ends a week after discontinuing the medication causing the reaction. Symptoms include fever, facial edema, hepatitis, and elevated white blood cell count.
Acetaminophen is found in over 600 different prescription and over-the-counter drugs, including cold, allergy, and fever medicines, sleep aids, and pain relievers. Taking more than directed is an overdose and can lead to liver damage. Too much acetaminophen can cause liver damage, but more common is acetaminophen overdose, which, according to the CDC and the FDA, sends as many as 800,000 people to the hospital each year. Part of what prompts consumers to inadvertently overuse acetaminophen is its presence in many common drugs, including:
- as well as many generic brands
The FDA recommends that adults consume no more than 4,000 milligrams per day of acetaminophen. By comparison, a single recommended dosage of regular strength Tylenol (2 tabs) contains 650 milligrams. If you took the recommended daily dosage of Tylenol (10 tabs), plus the recommended daily dosage of just one other common medication, like Dayquil LiquiCaps (8 tabs), you would already have exceeded your acetaminophen limit by 1,825 milligrams, and would be at risk for overdose.
Since people suffering from common ailments like colds may take many of the above listed medicines to ease their various symptoms, mixtures like this obviously pose a very widespread public health concern. In fact, acetaminophen overdose is one of the most common types of poisonings worldwide. Symptoms include:
- Abdominal pain
- Appetite loss
- Upset stomach
Acetaminophen may also be dangerous when taken with alcohol.
We encourage patients and loved ones who have been affected by acetaminophen overdose from use of over the counter or prescription drugs to contact us for a free case evaluation at www.andrewsthornton.com or toll free at 1-800-644-1734.